|CD4 Not Improving
Oct 21, 2009
I was diagnosed with Hiv last November and started my medication of Atripla in January with a low CD4 of 160 and a VL of 30,000 - for the last 6 months my VL has been undetectable which is very good but my CD4 count has only risen to 315 in 9 months of treatment. I just want to ask if i am making all the right progress and if eventually my CD4 will rise? I take my medication with military precision and I have never missed a dose.. that's why I feel a bit down. Any feedback would be greatly appreciated.
| Response from Dr. Frascino
Unfortunately, the degree of immune reconstitution (recovery) is quite variable in HIV disease, due to many factors involving both the virus (viral strain, etc.) and the host (immune response immune integrity, etc.). We generally try to begin combination antiretroviral therapy before the CD4 count becomes severely depleted, as the chance of preserving immune function is greater. Currently, the guidelines recommend beginning treatment when the CD4 count drops into the 300-350 range. Many HIV specialist are now recommending starting at even higher CD4 counts (500 or higher). That your HIV plasma viral load has been consistently suppressed to undetectable limits is very encouraging and shows an excellent virological response to treatment. Your immunological response, an increase in CD4 count from 160 to 315, is also significant. Will your CD4 counts increase further? No one can say for certain. What's important is that you maintain an undetectable viral load and continue with general good health measures (nutrition, exercise, rest, decreased stress, no smoking or recreational drugs, limited alcohol, etc.)
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Likely Is It To Get HIV From Protected Anal Sex?
- Probability Of Getting HIV From Genital Rubbing
- Too Scared To Get Tested After French Kissing
- Unprotected Anal Sex Without Ejaculation How Long Does It Take To Test Positive For HIV
- Are Cold Hands A Symptom Of HIV?
- Are Swollen Lymph Nodes An Early Sign Of HIV?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.